Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 39, NWS Detroit, MI

June 25, 2021

NWS Detroit, MI issued this small craft advisory at Jun 25, 2021, 9:09 AM EDT. It took effect at Jun 25, 2021, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2021, 9:09 AM EDT (13:09 UTC)
In effect from
Jun 25, 2021, 2:00 PM EDT
Expired
Jun 25, 2021, 9:49 PM EDT
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

152 
WHUS73 KDTX 251309
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
909 AM EDT Fri Jun 25 2021

LHZ441>443-260215-
/O.NEW.KDTX.SC.Y.0039.210625T1800Z-210626T0400Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
909 AM EDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

* WHAT...Expect sustained winds up to 16 knots from the south 
  with gusts up to 26 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 PM EDT Friday 
  with the largest waves expected around 4 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Thunderstorm activity today could produce 
  locally higher winds and waves through the afternoon/evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-260215-
/O.NEW.KDTX.SC.Y.0039.210625T1800Z-210626T0400Z/
Lake St Clair-
909 AM EDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

* WHAT...Expect sustained winds up to 17 knots from the south with
  gusts up to 29 knots. The largest significant waves will be 2
  feet with a potential maximum wave height of 4 feet.

* WHERE...Lake St Clair.

* WHEN...The maximum winds are expected around 6 PM EDT Friday 
  with the largest waves expected around 4 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Thunderstorm activity today could produce 
  locally higher winds and waves through the afternoon/evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ444-260215-
/O.NEW.KDTX.SC.Y.0039.210625T1800Z-210626T0400Z/
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
909 AM EDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

* WHAT...Expect sustained winds up to 20 knots from the south 
  with gusts up to 27 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Michigan Waters of Lake Erie from Detroit River to 
  North Cape MI.

* WHEN...The maximum winds are expected around 6 PM EDT Friday 
  with the largest waves expected around 9 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Thunderstorm activity today could produce 
  locally higher winds and waves through the afternoon/evening..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
496 
WHUS73 KDTX 260149
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
949 PM EDT Fri Jun 25 2021

LCZ460-LEZ444-LHZ441>443-260300-
/O.CAN.KDTX.SC.Y.0039.000000T0000Z-210626T0400Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
949 PM EDT Fri Jun 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen generally below 20 kt with waves tapering off
this evening, so the advisory has been canceled. Brief periods of
locally higher winds and waves will remain possible tonight where
any stronger showers or thunderstorms develop.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 25, 6:39 AM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 25, 6:39 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
639 AM EDT Fri Jun 25 2021

.AVIATION...

MCV from overnight convection well to the southwest will work into
the area today with showers increasing in coverage/intensity and the
chance of embedded thunder also increasing into the afternoon hours.
Overall, expect MVFR cigs to develop with this activity with IFR
possible KMBS. Thunder will be most prevalent KPTK south this
afternoon as vorticity spoke around the center of the MCV pivots
into the southern MI. Southerly winds will gusty to 20-25 knots at
times as this system crosses the region.

For DTW...MVFR conditions will develop as shower coverage becomes
more widespread by midday. There will be a small chance of thunder
from mid afternoon to early evening.

.DTW THRESHOLD PROBABILITIES...

* High for ceilings 5000 feet or less after 14z.

* Low for thunderstorms impacting the terminal this afternoon
  and evening...21z-01z or so.

&&

.PREV DISCUSSION...
Issued at 358 AM EDT Fri Jun 25 2021

DISCUSSION...

Several rounds of showers and thunderstorms will occur over southern
MI over the next week as a series of mid level waves, surface lows,
fronts, and convectively induced MCVs advance through the region.
Ridge building over the SE conus will only strengthen in the coming
days blocking the positively tilted trough from advancing out of the
northern Plains. This setup forces a baroclinic front to stall SW to
NE across the Midwest and Great Lakes with deep layer southwesterly
flow and strong moisture advection into the area just ahead of the
front. There is high confidence that by the end of this weekend most
of SE MI will see between 1 and 3 inches of rainfall, with potential
for higher amounts depending on coverage/location of deeper
convection and thunderstorm activity. WPC Excessive Rainfall
Forecast currently has us in the Slight Risk area today so will need
to keep an eye on training storms and speed of the MCV passing by
later. In addition, SPC has a portion of the area in the Day 1
Marginal Risk for severe weather. With the speeds of the low level
jet, damaging winds will be the main threat.  There is also a low
chance for an isolated tornado or two as the strong low level wind
field creates favorable shear, especially if a storm can latch onto
an outflow boundary or front.

Could see a short lull in activity Friday night as the first wave
exits east and the boundary get pushed southward. This looks to be
short lived though as the next mid level wave is already rounding
the base of the trough lifting toward the Midwest. This will pull
the front back north as a warm front with CAMS showing several weak
shortwaves ejecting out of the main flow across the area along the
front. The main wave will then pass through central MI Saturday
evening pulling a cold front through southern lower. Another uptick
in the low level jet will accompany the wave leading to increasing
shear. CAPE is still on the lower side owning largely to the moist
adiabatic lapse rates, but could see 500 to 1000 J/kg which would be
more than sufficient for strong to severe storms. Heavy rainfall
will again be a big concern especially as most of the area could be
saturated from Friday's activity. Flood headlines may be needed at
some point this weekend.

Sunday again holds potential for showers and storms but models may
be shifting a bit northward with the main baroclinic zone which
would steer the next wave more across northern MI. Could give a
portion of SE MI a bit of a break although it could also just
refocus the heaviest band of rain across the Saginaw Valley. A lot
can happen between now and then with boundary placement so won't get
too detailed with Sunday at this point. As much as the front wants
to get forced northward further by the building high over the SE
conus, GFS and ECMWF are showing a pair of strong northern stream
troughs digging through central Canada through the week which would
force the front back over the area keeping us in the corridor of
moisture and showers.

MARINE...

Winds will remain marginally gusty today and Saturday as a low
pressure system moves across the central Great Lakes along a frontal
boundary. This will result in winds from the east over northern Lake
Huron with more southeasterly flow to the south as system passes
today. Unsettled weather expected through the weekend as a surge of
subtropical moisture along this lingering frontal boundary results
in multiple rounds of rainfall, at times heavy, and thunderstorms.
Thunderstorms will have potential to produce gusty winds which would
lead to localized hazardous boating conditions associated with any
strong thunderstorm.

HYDROLOGY...

A frontal boundary will stall across the Great Lakes with a
subtropical airmass lifting into the region. Very moist conditions
will hold through at least the weekend. This environment combined
with passing low pressure systems and upper-level disturbances will
bring several rounds of on and off heavy rain showers in addition to
periods of embedded thunderstorms. Shower and thunderstorms will be
likely today with best chances occuring this afternoon and evening.
While storm total accumulations will be highly dependent on
thunderstorm activity and where the frontal boundary over northern
lower michigan sets up, the first opportunity for widespread heavy
shower and embedded thunderstorm activity will be this afternoon
into the evening with the passage of the first low pressure system.
Additional rain activity, heavy at times, will continue Saturday
into Sunday following the passage of the low pressure system.

There is extremely high confidence that rainfall totals will
reach or exceed 1.5 inches across most portions of SE MI by Sunday
morning, with possible totals ranging somewhere between 2-4 inches.
Localized higher rainfall amounts expected with thunderstorm
activity. Impacts include rises on area rivers with the potential
for flooding in urban and low-lying areas. An isolated to scattered
risk for flash flooding will exist over all of SE MI with this set-
up, also highlighted in WPCs Excessive Rainfall Forecast.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...DRK
MARINE.......AA
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 25, 4:37 AM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
437 AM EDT Fri Jun 25 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 60 mph will be the main threat although an isolated tornado
will also be possible. Storm motion will be northeast around 40 mph.

Several rounds of showers and thunderstorms may lead to flooding
concerns across the region. Please see the hydrology section of the
forecast for details on rain and flooding potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. The main threat for thunderstorm activity will
be torrential rainfall and training, which could lead to localized
flooding concerns. Additionally, there is a marginal risk for severe
weather on Saturday, with isolated damaging wind gusts to 60 mph
being the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
437 AM EDT Fri Jun 25 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk of severe weather today. Best chance will be
generally along and south of a line from Flint to Port Huron. Wind
gusts to 50 knots will be the main threat although an isolated
water spout will also be possible. Storm motion will be northeast
around 35 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active period of weather continues Saturday and possibly into early
next week, characterized by periods of heavy rainfall with some
thunderstorm activity. There is a marginal risk for severe weather
on Saturday, with isolated damaging wind gusts to 50 knots being the
main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:12 PM EDTSpecial Weather StatementDTXMacomb, Oakland, Washtenaw, Wayne78 min
Jun 25, 5:46 PM EDTSpecial Weather StatementDTXLenawee, Monroe74 min
Jun 25, 5:52 PM EDTSpecial Weather StatementDTXMacomb38 min
Jun 25, 6:24 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Washtenaw, Wayne3 hr
Jun 25, 6:33 PM EDTSpecial Weather StatementDTXMacomb, Oakland, Washtenaw, Wayne87 min
Jun 25, 7:36 PM EDTSpecial Marine WarningDTX54 min
Jun 25, 7:47 PM EDTSpecial Weather StatementDTXSaint Clair73 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.